Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 36, NWS Flagstaff, AZ

August 19, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 19, 2011, 1:36 PM MST for Coconino County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 1:36 PM MST (20:36 UTC)
Expired
Aug 19, 2011, 3:52 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:04 PM MSTFLASH FLOOD6 Nne Flagstaff, AZSEVERAL ROADS CLOSED DUE TO FLASH FLOODING IN HUTCHISON ACRES AND TIMBERLINE NEIGHBORHOODS DOWNSTREAM FROM THE SCHULTZ BURN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WGUS55 KFGZ 192036
FFWFGZ
AZC005-192330-
/O.NEW.KFGZ.FF.W.0036.110819T2036Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 129 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA INCLUDING
  THE SCHULTZ BURN AREA AND LOCATIONS EAST TO ROUTE 89.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  FERNWOOD...WUPATKI TRAILS...HUTCHINSON ACRES...AND TIMBERLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
      3528 11164 3540 11163

$$

KD
3 follow-up statements
473 
WGUS75 KFGZ 192117
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
217 PM MST FRI AUG 19 2011

AZC005-192330-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
217 PM MST FRI AUG 19 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAINFALL PRODUCING FLASH FLOODING OVER 
THE WARNED AREA. MUCH OF THE SCHULTZ BURN AREA HAS RECEIVE FROM 1.5 
TO OVER 2 INCHES OF PRECIPITATION SINCE ABOUT NOON MST. LOCAL LAW 
ENFORCEMENT HAS REPORTED THAT SEVERAL ROADS ARE FLOODING IN THE 
AREA...ESPECIALLY IN HUTCHISON ACRES AND TIMBERLINE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
FERNWOOD...WUPATKI TRAILS...HUTCHISON ACRES...AND TIMBERLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL TRIGGER FLASH FLOODS WITHIN VULNERABLE DRAINAGES 
IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES 
IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHISON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
      3528 11164 3540 11163

$$

KD
025 
WGUS75 KFGZ 192234
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 PM MST FRI AUG 19 2011

AZC005-192330-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
334 PM MST FRI AUG 19 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 326 PM MST...FLASH FLOODING IS STILL BEING REPORTED OVER THE 
WARNED AREA NEAR TO AND INCLUDING THE SCHULTZ BURN SCAR. ONLY 
OCCASIONAL LIGHT SHOWERS ARE CURRENTLY CONTINUING...WITH FLOOD 
WATERS GRADUALLY RECEDING AT THIS TIME. STILL...HAZARDOUS FLOODING 
CONDITIONS WILL PERSIST UNTIL ABOUT 430 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
      3528 11164 3540 11163

$$

KD
683 
WGUS75 KFGZ 192252
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST FRI AUG 19 2011

AZC005-192300-
/O.CAN.KFGZ.FF.W.0036.000000T0000Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
352 PM MST FRI AUG 19 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...

LOCAL LAW ENFORCEMENT HAS REPORTED THAT FLOOD WATERS IN AND AROUND 
THE SCHULTZ BURN AREA HAVE RECEDED AND THAT LOCAL STREETS HAVE BEEN 
REOPENED. AS SUCH...THE FLASH FLOOD WARNING IS NOW BEING CANCELLED.


LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
      3528 11164 3540 11163

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:30 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 9:30 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 19 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION FOR THE NEXT FEW DAYS. OVER THE WEEKEND A
DRY SOUTHWESTERLY FLOW WILL DEVELOP LIMITING CONVECTIVE ACTIVITY
DURING THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS THE WESTERN
PORTIONS OF THE STATE.

&&

.DISCUSSION...SUBTROPICAL HIGH REMAINS CENTERED NEAR TEXAS AND
EXTENDS WESTWARD ACROSS NM AND AZ ALLOWING A MOIST AND UNSTABLE AIR
MASS TO MOVE NORTHWARD ACROSS THE STATE. IN ADDITION...OVERNIGHT
MESOSCALE CONVECTIVE SYSTEM WAS ABLE TO PUSH SOME ADDITIONAL
MOISTURE...AND DUST...INTO NORTHERN ARIZONA.

MORNING SOUNDING INDICATES MODERATE INSTABILITY BUT ONLY WEAK STEERING
LEVEL FLOW. THUS EXPECT SLOW MOVING STORMS CAPABLE OF PRODUCING
MODERATE TO HEAVY RAINFALL AMOUNTS. THE MAIN THREAT TODAY WILL BE
HEAVY RAINFALL WITH SOME POTENTIAL FOR LOCALIZED FLOODING. SOME OF
THE STRONGER STORMS MAY PRODUCE SMALL HAIL...ESPECIALLY OVER THE
HIGHER TERRAIN. STRONG AND GUSTY WINDS ARE POSSIBLE AS THE STORMS
MOVE OFF THE HIGHER TERRAIN AND INTO THE LOWER ELEVATIONS.

LITTLE CHANGE IS EXPECTED ON SATURDAY AS THE SAME LARGE SCALE PATTERN
REMAINS IN PLACE.

BY SUNDAY...A TROUGH WILL DEVELOP ACROSS THE EASTERN PACIFIC
STRENGTHENING THE SOUTHWESTERLY FLOW AND BRINGING IN DRIER AIR ACROSS
THE SOUTHWEST...INCLUDING THE WESTERN PORTIONS OF ARIZONA. CONVECTIVE
ACTIVITY WILL BEGIN A DRYING TREND STARTING IN THE WEST ON SUNDAY AND
PROGRESSING EASTWARD ON MONDAY AND TUESDAY. MOISTURE WILL LIKELY
BEGIN TO RETURN BY MIDWEEK WITH AN INCREASE IN CONVECTIVE ACTIVITY
SPREADING FROM EAST TO WEST.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-BKN CLOUD COVER WITH BASES
FROM 9-11KFT AGL WILL GIVE WAY TO SCT TO NMRS SHRA/TSRA DEVELOPING
BY 18Z. MOST CONCENTRATED THUNDERSTORM ACTIVITY EXPECTED SOUTH/EAST
OF A LINE FROM KPRC-KCMR-KRQE. EXPECT ERRATIC AND GUSTY OUTFLOW
WINDS...AS WELL AS BRIEF MVFR/LCL IFR CONDITIONS WITH THE STRONGER
STORMS. MOST STORMS WILL DISSIPATE AFTER 03Z/SAT....THOUGH SOME
SCT-BKN CLOUD COVER WILL LINGER THROUGH 06Z/SAT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........DB
AVIATION......OUTLER

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 19, 3:37 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 AM MST FRI AUG 19 2011

AZZ004>018-037>040-200645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
337 AM MST FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY WITH THE HIGHEST CONCENTRATION OF STORMS OVER
PORTIONS OF SOUTHEAST COCONINO COUNTY...PORTIONS OF YAVAPAI
COUNTY...NORTHERN GILA COUNTY AND SOUTHERN NAVAJO AND APACHE
COUNTIES. LIGHTNING...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY. FOR THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST
FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE
STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO
EASTERN AND EAST CENTRAL ARIZONA.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 1:16 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST FRI AUG 19 2011

AZZ012-015-192030-
COCONINO AZ-
116 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 110 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AND JUST SOUTH OF TWIN ARROWS...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MILEPOST 225 ON I-40...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS. IN
HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND
LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3514 11117 3497 11130 3509 11144 3517 11134
TIME...MOT...LOC 2016Z 308DEG 6KT 3511 11128

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:31 PM MSTAreal Flood AdvisoryFGZCoconino74 min
Aug 19, 12:52 PM MSTAreal Flood AdvisoryFGZNavajo83 min
Aug 19, 1:16 PM MSTSpecial Weather StatementFGZ14 min
Aug 19, 2:53 PM MSTSpecial Weather StatementFGZ7 min
Aug 19, 3:19 PM MSTAreal Flood AdvisoryFGZNavajo116 min
Aug 19, 3:38 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 19, 4:13 PM MSTAreal Flood AdvisoryFGZYavapai92 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.